Ohio, 2008

Heavy Snow in Ohio, March 21 to 22, 2008

March 21 to 22, 2008 · NWS CLE · 7 events in 7 counties and zones

An area of low pressure moved from Illinois to southern Ohio during the evening hours of March 21st. By daybreak on the 22nd the low had shifted to West Virginia.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$625,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure moved from Illinois to southern Ohio during the evening hours of March 21st. By daybreak on the 22nd the low had shifted to West Virginia. Snow associated with this low moved into northwestern Ohio during the early evening hours of 21st and spread across the remainder of northern Ohio by midnight on the 22nd. The snow tapered off from west to east during the predawn hours of the 22nd. A narrow band of snow of greater than six inches was reported from the Toledo area eastward through the Cleveland Metropolitan area to near Warren.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 21, 3:16 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Mar 21, 3:16 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
416 PM EDT FRI MAR 21 2008

.SYNOPSIS...
LOW PRESSURE WILL MOVE FROM WEST CENTRAL ILLINOIS TO WEST VIRGINIA
BY SATURDAY MORNING. HIGH PRESSURE WILL TRY AND BUILD INTO THE
AREA FOR THE WEEKEND AND EARLY NEXT WEEK...BUT A WEAK TROUGH WILL
MOVE THROUGH SUNDAY AND AN UPPER DISTURBANCE WILL AFFECT THE AREA
ON MONDAY.  UNSETTLED WEATHER CONTINUES INTO NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
INTERESTING HOW THIS SYSTEM HAS DEVELOPED ACROSS OUR REGION THIS
AFTERNOON. WARM ADVECTION RIBBON OF SNOW HAS DEVELOPED AND
TRANSLATED NORTHEAST ACROSS NORTHWEST AND NORTH CENTRAL OHIO. SNOW
HAS BEEN LIGHT THUS FAR. H8 JET AND DRY WEDGE ACROSS IND SHOULD
TRANSLATE EAST SOUTHEAST TONIGHT WITH THE WARM FRONT REALLY NOT
MAKING MUCH MORE NORTHWARD PROGRESS. THIS WILL ALLOW FOR A
RELATIVELY DRY EVENING BEFORE BULK OF PRECIP MOVES IN. HAVE
MAINTAINED THE SNOW ADVISORY AND HAVE ALSO INCLUDED ASHTABULA AND
PA COUNTIES. SWATH OF 3-5 INCH SNOW EXPECTED FROM TOL TO CLE TO
GKJ. TO THE SOUTH...ESPECIALLY SOUTH OF US 30...EXPECT RAIN OR A
RAIN/SNOW MIX INITIALLY...CUTTING BACK ON OVERALL SNOW AMOUNTS. SO
THE BIGGEST CHANGE FROM PREVIOUS FORECAST IS THE NORTHWARD SHIFT
OF THE HEAVIEST /3-5 IN/ SNOW. TEMPS WILL EVENTUALLY REACH THE 20S
OVERNIGHT.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
FRIDAY NIGHT/S SYSTEM WILL BE PULLING AWAY IN THE MORNING...BUT
HAVE CONTINUED LIKELY SNOW SHOWERS EAST HALF UNTIL VORT MOVES
THROUGH. DEEPER MOISTURE PULLS AWAY WITH THE SFC LOW. QUIET BY
SATURDAY EVENING.

UPPER TROUGH AND WEAK SURFACE TROUGH FOR SUNDAY WILL BRING ANOTHER
BIT OF MOISTURE WITH IT. EXPECT SCATTERED INSTABILITY TYPE SNOW
SHOWERS FOR SUNDAY IN ASSOCIATION WITH AN H5 TROUGH. HAVE
INCREASED POPS TO CHC CATEGORY...BUT ANY SNOW AMOUNTS WOULD BE
LIGHT. BUT WITH TROUGH OVERHEAD...TEMPS WILL BE BELOW NORMAL AND
GENERALLY IN THE 30S THROUGH THE WEEKEND.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
FAST FLOW WILL PREVAIL IN THE EXTENDED PERIODS.  THIS WILL LEAD TO A
SERIES OF FAST MOVING SYSTEMS THROUGH THE FORECAST PERIOD.  THE GFS
AND ECMWF HAVE DIFFERENT TIMING ON THE WAVES.  THIS WILL IMPACT THE
CONFIDENCE LEVEL OF THE EXTENDED SINCE THE SYSTEMS ARE WEAK AND WILL
BE TOUGH TO TIME.  THE MODELS DO SHOW COLD AIR OVER THE REGION ON
MONDAY.  THIS WILL LEAD TO SOME SNOW SHOWERS AND POSSIBLE LAKE
EFFECT OVER THE EAST. SNOW SHOWERS WILL LINGER OVER THE SNOW BELT
REGIONS MONDAY NIGHT.  TUESDAY THROUGH THE REMAINDER OF THE WEEK
BECOME MUCH MORE TRICKY.  SEVERAL WAVES ROTATE THROUGH A FAST ZONAL
FLOW.  TIMING OF THE SYSTEMS ARE DIFFICULT.  THIS WILL LEAD TO A LOW
CHC OF PCPN ON MOST DAYS IN THE EXTENDED PERIOD. TEMPERATURES WILL
REMAIN SEASONAL.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDITIONS OVER THE FORECAST AREA AT THIS TIME WILL BEGIN TO CHANGE.
WARM AIR ADVECTION IN ADVANCE OF THE NEXT STORM SYSTEM IS
GENERATING SOME PCPN OVER SOUTHEAST MICHIGAN. THIS AREA OF SNOW IS
ATTEMPTING TO WORK INTO NW OHIO. THE CEILINGS ARE BEGINNING TO DROP
IN NW OHIO AS PCPN BEGINS TO WORK THROUGH THE DRY AIR. I EXPECT
SNOW TO BEGIN THIS AFTERNOON IN THE WEST AND SPREAD EAST ACROSS
THE AREA THIS EVENING. THIS INITIAL SHOT OF PCPN WILL LAST THROUGH
THE EVENING...I THEN EXPECT A SHORT BREAK BEFORE THE MAIN PUSH OF
THE STORM OCCURS. THE SURFACE LOW AND UPPER AIR SYSTEM SHOULD MOVE
ACROSS THE REGION 04Z-10Z TIME FRAME. I EXPECT IFR VSBYS AND
CEILINGS WITH SNOW AT THIS TIME. CONDITIONS SHOULD IMPROVE AFTER
12Z SAT.

.OUTLOOK...SEVERAL WEATHER SYSTEMS ARE EXPECTED TO MOVE ACROSS THE
REGION THROUGH THE FIRST PART OF THE WEEK. THESE SYSTEMS WILL MOVE
QUICKLY ACROSS THE AREA AND COULD BRING RAPID CHANGES FROM VFR TO
MVFR CONDITIONS.

&&

.MARINE...
LIGHT AND VARIABLE WINDS WILL SHIFT TO THE NORTHEAST AND INCREASE TO
AROUND 20 KNOTS TONIGHT AS LOW PRESSURE MOVES ACROSS OHIO.  WINDS
WILL TURN TO THE NW AND BEGIN TO DIMINISH SATURDAY AS THE LOW MOVES
EAST.  RELATIVELY LIGHT WINDS THROUGH THE REMAINDER OF THE WEEKEND
AS HIGH PRESSURE MOVES ACROSS THE GREAT LAKES. NEXT FRONT NOT
EXPECTED UNTIL LATE WEDNESDAY.  LAKE ICE IS BEGINNING TO BREAK UP A
LITTLE BIT WITH SOME OPEN HOLES STARTING TO DEVELOP.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...SNOW ADVISORY FROM 8 PM THIS EVENING TO 9 AM EDT SATURDAY FOR
     OHZ011>014-020>023-031>033-038-089.
     SNOW ADVISORY UNTIL 6 AM EDT SATURDAY FOR OHZ003-006>010-
     017>019-027>030.
PA...SNOW ADVISORY FROM 8 PM THIS EVENING TO 9 AM EDT SATURDAY FOR
     PAZ001>003.
MARINE...NONE.

&&

SYNOPSIS...OUDEMAN
NEAR TERM...OUDEMAN
SHORT TERM...OUDEMAN
LONG TERM...GARNET
AVIATION...GARNET
MARINE...DJB
Hazardous weather outlook, Mar 21, 4:32 AM EST, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
532 AM EDT FRI MAR 21 2008

LEZ061-142>149-162>169-220945-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
532 AM EDT FRI MAR 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ011>013-020>023-031>033-038-220945-
CUYAHOGA-LAKE-GEAUGA-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WAYNE-STARK-
MAHONING-HOLMES-
532 AM EDT FRI MAR 21 2008

...SNOW ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 9 AM EDT
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006>010-017>019-027>030-220945-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-
532 AM EDT FRI MAR 21 2008

...SNOW ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 AM EDT
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ014-089-PAZ001>003-220945-
ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
532 AM EDT FRI MAR 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ036-037-047-220945-
MARION-MORROW-KNOX-
532 AM EDT FRI MAR 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 21, 4:28 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
528 PM EDT FRI MAR 21 2008

OHZ003-006>008-017-018-212330-
LUCAS-WOOD-OTTAWA-SANDUSKY-HANCOCK-SENECA-
INCLUDING THE CITIES OF...TOLEDO...BOWLING GREEN...PORT CLINTON...
FREMONT...FINDLAY...TIFFIN
528 PM EDT FRI MAR 21 2008

...SNOW WILL BECOME STEADIER AND HEAVIER THIS EVENING ACROSS
NORTHWEST OHIO...

THE HEAVIER SNOW WILL DEVELOP ACROSS THE TOLEDO AREA BETWEEN 7 AND
8 PM...PORT CLINTON AND BOWLING GREEN AROUND 8 PM...FREMONT
BETWEEN 8 AND 9 PM AND TIFFIN ON TOWARD 9 PM. THE HEAVIEST SNOW
MAY STAY JUST NORTH OF FINDLAY.

THE COMBINATION OF HEAVIER SNOW... THE ONSET OF DARKNESS... AND
TEMPERATURES DROPPING TO NEAR FREEZING WILL RESULT IN UNTREATED
ROADS QUICKLY BECOMING SNOW COVERED AND SLIPPERY LATE THIS
EVENING AND EARLY TONIGHT. SNOW ACCUMULATION RATES OF AN INCH AN
HOUR ARE LIKELY EARLY TONIGHT WITH SIGNIFICANTLY REDUCED
VISIBILITIES.

MOTORISTS HEADING OUT DURING THE LATE EVENING HOURS SHOULD BE
PREPARED FOR WINTRY TRAVEL.

KOSARIK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Lucas

When
March 21, 5:00 PM EST to March 22, 3:00 AM EST
Where
Lucas forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.684, -83.468 (the zone’s center; the record gives no point)

Snow spread into Lucas County during the early evening hours of March 21st. The snow intensified around 7 pm EDT with visibilities the remainder of the evening less than one mile. By the time the snow tapered off during the early morning hours of the 22nd, most of Lucas County had received more than six inches of snow. A spotter in Toledo reported a storm total of 7.5 inches with 7 inches reported in Sylvania.

Heavy Snow, Erie

When
March 21, 6:00 PM EST to March 22, 4:00 AM EST
Where
Erie forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.432, -82.700 (the zone’s center; the record gives no point)

Snow spread into Erie County during the early evening hours of March 21st. The snow intensified after 8 pm EDT with visibilities the remainder of the evening less than one mile. By the time the snow tapered off during the early morning hours of the 22nd, much of Erie County had received six inches of snow. A spotter in Vermilion reported 6.5 inches of snow.

Heavy Snow, Lorain

When
March 21, 6:00 PM EST to March 22, 4:00 AM EST
Where
Lorain forecast zone
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
41.453, -82.151 (the zone’s center; the record gives no point)

Snow spread into Lorain County during the evening hours of March 21st. The snow intensified after 10 pm EDT with visibilities through the early morning hours of the 22nd less than one mile. The snow finally tapered off just before daybreak on the 22nd. Most of Lorain County saw snowfall totals greater than 6 inches. A spotter in North Ridgeville reported 6.8 inches of snow.

Heavy Snow, Trumbull

When
March 21, 6:00 PM EST to March 22, 7:00 AM EST
Where
Trumbull forecast zone
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
41.317, -80.761 (the zone’s center; the record gives no point)

Snow spread into Trumbull County during the evening hours of March 21st. The snow intensified toward midnight with visibilities through the early morning hours of the 22nd less than one mile. The snow finally tapered off around daybreak on the 22nd. Most of Trumbull County saw more than six inches of snowfall. A spotter in Newton Falls reported 7.6 inches of snow. Officially, 6.0 inches of snow was measured at the Youngstown-Warren Regional Airport.

Heavy Snow, Cuyahoga

When
March 21, 7:00 PM EST to March 22, 6:00 AM EST
Where
Cuyahoga forecast zone
Property damage
$150,000
Reported by
Official NWS Observations
Coordinates
41.479, -81.678 (the zone’s center; the record gives no point)

Snow spread into Cuyahoga County during the evening hours of March 21st. The snow intensified after 10 pm EDT with visibilities through the early morning hours of the 22nd less than one mile. The snow finally tapered off just before daybreak on the 22nd. Most of the county saw between 6 and 8 inches of accumulation. Spotters in Cleveland and Pepper Pike reported 8.0 and 7.9 inches of snow respectively. Officially for the event, 7.6 inches of snow was recorded at Cleveland Hopkins International Airport.

Heavy Snow, Lake

When
March 21, 7:00 PM EST to March 22, 6:00 AM EST
Where
Lake forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.714, -81.245 (the zone’s center; the record gives no point)

Snow spread into Lake County during the evening hours of March 21st. The snow intensified toward midnight with visibilities through the early morning hours of the 22nd less than one mile. The snow finally tapered off just before daybreak on the 22nd. Most of Lake County saw snowfall totals greater than 6 inches. Spotters in Kirtland and Concord Township reported 8.0 and 7.0 inches of snow respectively.

Heavy Snow, Geauga

When
March 21, 7:00 PM EST to March 22, 7:00 AM EST
Where
Geauga forecast zone
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

Snow spread into Geauga County during the evening hours of March 21st. The snow intensified toward midnight with visibilities through the early morning hours of the 22nd less than one mile. The snow finally tapered off around daybreak on the 22nd. Most of Geauga County saw between 6 and 8 inches of snowfall. Spotters in Hambden Township and Chardon reported 8.2 and 8.0 inches of snow respectively.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87991, 87992, 88052, 88086, 88053, 88059, 88080.